Management of Postembolization Syndrome Following Hepatic Transarterial Chemoembolization for Primary or Metastatic Liver Cancer
Language: 
English
Abstract: 

BACKGROUND: Transarterial chemoembolization (TACE) is an established treatment in managing liver primary neoplasms or liver metastases. Postembolization syndrome (PES) is a common adverse event defined as fever without associated sepsis, pain in the right upper quadrant, and nausea and/or vomiting. OBJECTIVE: This integrative review aims to identify effective management strategies for PES or one of its characterizing symptoms (fever, pain, and nausea and/or vomiting). METHODS: Searches of electronic databases MEDLINE, EMBASE, and CINAHL were conducted. Fifteen articles were identified for inclusion. Seven addressed all symptoms of PES, and 8 studies focused on individual symptoms of PES. RESULTS: Interventions identified are intra-arterial lidocaine, oral and intravenous analgesics, steroids, wrist-ankle acupuncture, antibiotics, and 5-HT3 receptor antagonists. Findings are explicated according to individual symptoms of PES. Intra-arterial lidocaine, steroids, and a 5-HT3 receptor antagonist are found to offer potential benefit in the management of PES symptoms. CONCLUSION: A number of interventions have shown potential benefit in the management of PES. A systemic approach using combination therapy is necessary to effectively manage characterizing symptoms. Further research is needed to determine the impact of primary disease site, TACE technique, and chemotherapeutic agent on PES. IMPLICATIONS FOR PRACTICE: Oncology nurses are uniquely placed to undertake thorough patient assessment after TACE and implement early intervention to effectively manage PES.

Author(s): 
Blackburn, Helen
West, Sandra
Item Type: 
Journal Article
Publication Title: 
Cancer Nursing
Journal Abbreviation: 
Cancer Nurs
Publication Date: 
2016-10
Publication Year: 
2016
Pages: 
E1-E18
Volume: 
39
Issue: 
5
ISSN: 
1538-9804
DOI: 
10.1097/NCC.0000000000000302
Library Catalog: 
PubMed
Extra: 
PMID: 26484962

Turabian/Chicago Citation

Helen Blackburn and Sandra West. 2016-10. "Management of Postembolization Syndrome Following Hepatic Transarterial Chemoembolization for Primary or Metastatic Liver Cancer." Cancer Nursing 39: 5: E1-E18. 10.1097/NCC.0000000000000302.

Wikipedia Citation

<ref> {{Cite journal | doi = 10.1097/NCC.0000000000000302 | issn = 1538-9804 | volume = 39 | pages = E1-E18 | last = Blackburn | first = Helen | coauthors = West, Sandra | title = Management of Postembolization Syndrome Following Hepatic Transarterial Chemoembolization for Primary or Metastatic Liver Cancer | journal = Cancer Nursing | date = 2016-10 | pmid = | pmc = }} </ref>